How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr Emily Weaver Your Own Question
Dr Emily Weaver
Dr Emily Weaver, Horse Veterinarian
Category: Horse Veterinary
Satisfied Customers: 34
Experience:  Equine Veterinarian with over 11 years experience in ambulatory practice
94743805
Type Your Horse Veterinary Question Here...
Dr Emily Weaver is online now
A new question is answered every 9 seconds

My horse ate some Iris Plant leaves on Sunday afternoon and

Customer Question

my horse ate some Iris Plant leaves on Sunday afternoon and started acting different - lethargic and not eating as usual. Will eat apples and pellets. Also noticed a squishy bump under belly of center that seems sensitive -
JA: I'm sorry to hear that. The Veterinarian will know if your horse will be able to digest that. What is the horse's name and age?
Customer: Luna 14
JA: Is there anything else the Veterinarian should be aware of about Luna?
Customer: no
Submitted: 6 months ago.
Category: Horse Veterinary
Expert:  Dr Emily Weaver replied 6 months ago.

Hello there, sorry to hear your horse ate some Iris. Do you know how much she ate? Unfortunately Iris is a poisonous plant and sounds like Luna is showing some symptoms. Typically it may cause some digestive upset and general malaise (depression, lethargy). I don't know if you can check her temperature, they sometimes will run a fever with this plant as well. Supportive care is important, and if Luna just ate a small amount, she will most likely be fine, but it is worth a call into your vet. They could pass an NG tube, flush any feedstuff from her stomach, then give her water, electrolytes and mineral oil to act as a laxative to move the plant material through the digestive tract. She may also need Banamine or other NSAID for fever/pain. It is also usually recommended to check blood work on these guys, as the poison may affect kidney function.

I hope that helps, and let me know if you have any further questions or concerns,

Sincerely,

Dr Weaver

Expert:  Dr Emily Weaver replied 6 months ago.

Hi,

Just following up, how is your horse today? My goal is to provide you with excellent service, if you are satisfied, please rate me. If you have follow-up questions on this same topic, please feel free to use the reply box below. To start a new conversation with me on a new topic, you can requst me again. Thank you

-Dr Emily Weaver

Related Horse Veterinary Questions